Wilma is a skin cancer specialist nurse, here to answer your questions about different...
I had my first treatment with Pembrolizumab on Wednesday. I came away with a long list of potential side effects, but the nurses have been trying to reassure me that most of their patients get through with only minor issues.
Since then I’ve been wondering how long it would take any side effects to show up? The answer is probably that it’s different for everyone, but I was just wondering what others had found.
Hi SarahT57 and a very warm welcome to the online community
Although I can't help with your question I thought I'd take the opportunity of welcoming you to the group. There are quite a few people here on Pembrolizumab and I'm sure they'll be along soon to talk to you about their experiences.
"Never regret a day in your life, good days give you happiness, bad days give you experience"
What is a Community Champion?
I started at the end of November and the first one caused problems with my thyroid gland. It was overactive (aching limbs, tired eyes and after an ecg that was ok I had my second one on Christmas Eve. This was four weeks after the first one and the blood test I had then showed that I was Hyper and put on 75 micrograms of Thyroxine and now increased to 100.
After that I've been fine having them every three weeks and the scan I had 2 weeks ago showed that it was working. I've now had 5 and got the next one on Monday. I was scared, but I realise now you must be told in case something life threatening might happen.
Hi SarahT57, I started Pembro in April 2016, two weeks after my first dose I came out in an all over body rash which delayed my next treatment by a week until it disappeared after a week of antihistamine tablets and e45 cream. I felt tired for about the first 4 days after having it and then felt back to normal. The rash used to appear the night that I had the treatment but disappeared by the morning as I always had the antihistamines for the year that I had treatment. In the June my hair went all curly for a few months, not the worst of side effects. I was also conscious that all my freckles had disappeared after that first big rash, but no vitiligo.
In June 2018 I restarted on Pembro ( I stopped Pembro as I had become clear and had been on the drug for a year, a choice I was given at the time or wether to continue for 2 years, it wasn’t a adjuvant treatment for me, as there had been too many nodes affected to have surgery as well as a spread to my ovary, I remained clear and off the drug for a year) no rash this second time the same tiredness for a few days, I find the more I try to push through it the longer it takes to get back to normal, but it just means I don’t walk as far or don’t do as much in the sports hall it’s not like I’m house bound. Oh and my husband cooks for that weekend cos he’s a nice bloke. I’ve just had a 3 week gap off Pembro to have surgery to remove one rogue node not responding to Pembro and had my 31st dose today, The plan is that as I am now clear after surgery and the Pembro, that I will have Pembro for one year from now to mop up any cells that are too small to be seen on a scan. I have very low calcium at the moment, not sure if this is a side effect as I have had a break, todays dose went ahead and I’m on a combined calcium and vit D3 tablet for the next month to see how things improve.
I hope your treatment goes well and that you don’t feel to anxious when the first scan is awaited.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: